Science news

<<  return

 

 

The incidence of antibiotic-induced sudden death and life-threatening torsades de pointes (TdP) is low, but it is most definitely real.  To have a risk/benefit conversation with the patient is expedient.The chief offenders for sudden death and TdP are macrolides and flouroquinolones. The greatest offender of the macrolides, according to many reports, is erythromycin, followed by azithromycin (Zithromax/Zmax, Pfizer) and then clarithromycin. Ciprofloxacin, levofloxacin (Levaquin, Janssen Pharmaceuticals), and moxifloxacin also present a risk to those who are vulnerable. The route of administration has a significant impact, with IV erythromycin inducing up to a 46-ms increase in the QT interval, whereas oral erythromycin has been reported to increase the QT as much as 14 ms.

According to a review article[2] in the February 2014 issue of Cardiovascular Therapeutics, more than 70% of patients who experienced an antibiotic-associated rhythm disorder had two or more risk factors for torsades de pointes. One in five had an electrolyte imbalance, of whom 28% exhibited either a low magnesium or low potassium level. Renal dysfunction, bradycardia, and or antiarrhythmic agents were each seen in approximately one-fourth of cases. Almost half of the cases of antibiotic-induced QT prolongation were deemed "drug-interaction" related. The majority of the drug interactions involved an antibiotic paired with amiodarone or an antipsychotic.

Let"s sail from gray past concrete and onto "sinister." Although this is the case of an antifungal, I"ll expand the term antibiotic to include these agents. I once evaluated the ECG of a patient on amiodarone whose QT interval increased from 430 ms to just under 800 ms over a 1-week period after being placed on itraconazole (Sporanox, Janssen Pharmaceuticals). This was a terminal event and, adding insult to injury, completely preventable.

http://www.medscape.com/viewarticle/838478?nlid=75068_1985&src=wnl_edit_medn_card&uac=125645DR&spon=2#vp_2